Alert archive / Kansas / Freeze Warnings in 2011
Freeze Warning 3, NWS Dodge City, KS
NWS Dodge City, KS issued this freeze warning at Oct 27, 2011, 3:29 PM CDT for 7 counties in Kansas. It took effect at Oct 28, 2011, 2:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2011, 3:29 PM CDT (20:29 UTC)
- In effect from
- Oct 28, 2011, 2:00 AM CDT
- Expired
- Oct 28, 2011, 8:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Grant County, KS, Haskell County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
031 WWUS73 KDDC 272029 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 329 PM CDT THU OCT 27 2011 ...A HARD FREEZING IS LIKELY ACROSS PARTS OF WESTERN KANSAS OVERNIGHT... .A COLD DOME OF HIGH PRESSURE WILL MOVE SLOWLY EAST ACROSS WESTERN KANSAS TONIGHT. CLEAR SKIES AND LIGHT WINDS WILL RESULT IN TEMPERATURES FALLING BACK INTO THE MID 30S TO NEAR 40 DEGREES BY MIDNIGHT. BY DAYBREAK TEMPERATURES ARE EXPECTED TO BOTTOM OUT IN THE MID 20S TO NEAR 30 DEGREES. KSZ063-074>076-084>086-280430- /O.NEW.KDDC.FZ.W.0003.111028T0700Z-111028T1300Z/ FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD- INCLUDING THE CITIES OF...GARDEN CITY...KALVESTA...JOHNSON CITY... ULYSSES...SUBLETTE...SATANTA...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET 329 PM CDT THU OCT 27 2011 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT FRIDAY... * TEMPERATURE...TEMPERATURES WILL FALL INTO THE 25 TO 28 DEGREE RANGE BEFORE SUNRISE FRIDAY. * IMPACTS...THOSE THAT HAVE TEMPERATURE SENSITIVE OUTDOOR PLANTS AS WELL AS LATE SEASON GARDENS SHOULD TAKE ACTION TO PROTECT PLANTS FROM FREEZING TEMPERATURES. THE TEMPERATURES COULD ALSO BE COLD ENOUGH TO DAMAGE SPRINKLER SYSTEMS THAT HAVE NOT BEEN WINTERIZED YET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ KSZ064-077-078-080-081-087>090-280430- /O.NEW.KDDC.FR.Y.0007.111028T0700Z-111028T1300Z/ HODGEMAN-GRAY-FORD-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...JETMORE...HANSTON...CIMARRON... MONTEZUMA...DODGE CITY...BUCKLIN...GREENSBURG...HAVILAND... PRATT...MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER... PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 329 PM CDT THU OCT 27 2011 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT FRIDAY... * TEMPERATURE...TEMPERATURES WILL RANGE FROM THE UPPER 20S TO NEAR 30 DEGREES EARLY FRIDAY MORNING. * IMPACTS...THOSE WITH OUTDOOR SENSITIVE PLANTS AND AGRICULTURAL INTERESTS SHOULD HAVE ALREADY TAKEN ACTION TO PROTECT PLANTS FROM FROST AND FREEZING TEMPERATURES. FREEZING TEMPERATURES MAY ALSO DAMAGE ANY OUTDOOR WATER AND SPRINKLER SYSTEMS WHICH HAVE NOT BEEN WINTERIZED YET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ 18
2 follow-up statements
674 WWUS73 KDDC 280238 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 938 PM CDT THU OCT 27 2011 ...A HARD FREEZING IS LIKELY ACROSS PARTS OF WESTERN KANSAS OVERNIGHT... .A COLD DOME OF HIGH PRESSURE WILL MOVE SLOWLY EAST ACROSS WESTERN KANSAS TONIGHT. BY DAYBREAK TEMPERATURES ARE EXPECTED TO BOTTOM OUT IN THE MID 20S TO NEAR 30 DEGREES. KSZ063-074>076-084>086-281300- /O.CON.KDDC.FZ.W.0003.111028T0700Z-111028T1300Z/ FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD- INCLUDING THE CITIES OF...GARDEN CITY...KALVESTA...JOHNSON CITY... ULYSSES...SUBLETTE...SATANTA...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET 938 PM CDT THU OCT 27 2011 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT FRIDAY... A FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT FRIDAY. * IMPACTS...THOSE THAT HAVE TEMPERATURE SENSITIVE OUTDOOR PLANTS AS WELL AS LATE SEASON GARDENS SHOULD TAKE ACTION TO PROTECT PLANTS FROM FREEZING TEMPERATURES. THE TEMPERATURES COULD ALSO BE COLD ENOUGH TO DAMAGE SPRINKLER SYSTEMS THAT HAVE NOT BEEN WINTERIZED YET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ KSZ064-077-078-080-081-087>090-281300- /O.CON.KDDC.FR.Y.0007.111028T0700Z-111028T1300Z/ HODGEMAN-GRAY-FORD-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...JETMORE...HANSTON...CIMARRON... MONTEZUMA...DODGE CITY...BUCKLIN...GREENSBURG...HAVILAND... PRATT...MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER... PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 938 PM CDT THU OCT 27 2011 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT FRIDAY... A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT FRIDAY. * IMPACTS...THOSE WITH OUTDOOR SENSITIVE PLANTS AND AGRICULTURAL INTERESTS SHOULD HAVE ALREADY TAKEN ACTION TO PROTECT PLANTS FROM FROST AND FREEZING TEMPERATURES. FREEZING TEMPERATURES MAY ALSO DAMAGE ANY OUTDOOR WATER AND SPRINKLER SYSTEMS WHICH HAVE NOT BEEN WINTERIZED YET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
354 WWUS73 KDDC 281255 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 755 AM CDT FRI OCT 28 2011 ...THE FREEZE WARNING AND FROST ADVISORY WILL EXPIRE AT 8 AM CDT... .WITH THE RISING SUN AND LIGHT NORTHWEST WINDS, TEMPERATURES WILL BEGIN RISING BETWEEN 8 AND 9 AM CDT. THUS, THE FREEZE WARNING AND FROST ADVISORY WILL BOTH BE ALLOWED TO EXPIRE AT 8 AM CDT. KSZ063-074>076-084>086-281400- /O.EXP.KDDC.FZ.W.0003.000000T0000Z-111028T1300Z/ FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD- INCLUDING THE CITIES OF...GARDEN CITY...KALVESTA...JOHNSON CITY... ULYSSES...SUBLETTE...SATANTA...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET 755 AM CDT FRI OCT 28 2011 ...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING... THE FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING. THE SURFACE WILL QUICKLY WARM UP BETWEEN 8 AND 9 AM CDT. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. $$ KSZ064-077-078-080-081-087>090-281400- /O.EXP.KDDC.FR.Y.0007.000000T0000Z-111028T1300Z/ HODGEMAN-GRAY-FORD-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...JETMORE...HANSTON...CIMARRON... MONTEZUMA...DODGE CITY...BUCKLIN...GREENSBURG...HAVILAND... PRATT...MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER... PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 755 AM CDT FRI OCT 28 2011 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... THE FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING. TEMPERATURES WILL BEGIN WARMING UP AS THE SUN RISES AND WARMS THE SURFACE. ANY FROST WILL QUICKLY DISSIPATE. $$ 12
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Oct 27, 3:29 PM CDT, 0 minutes earlier.
Area forecast discussion, Oct 27, 3:29 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 329 PM CDT THU OCT 27 2011 .DISCUSSION... DAYS 1-2... THE UPPER AIR ANALYSIS THIS MORNING AT 12Z THURSDAY PLACED A -19C 500MB TROUGH OVER NEW MEXICO WITH A 700MB BAROCLINIC ZONE EXTENDING FROM THE PANHANDLE OF TEXAS INTO NORTH CENTRAL OKLAHOMA. A 500MB DEFORMATION ZONE EXTENDED FROM NORTHEAST NEW MEXICO INTO SOUTH CENTRAL KANSAS WITH DECENT 700-500MB MOISTURE PRESENT. BASED ON SATELLITE LOOP IT APPEARS THAT THE 500MB DEFORMATION ZONE MARKS THE MAXIMUM NORTHWARD EDGE OF CLOUD COVER NORTH OF THIS WAVE AS IT MOVES EAST/SOUTHEAST INTO THE WEST TEXAS LATER THIS AFTERNOON. AS A RESULT WHAT CLOUD COVER THAT DOES DEVELOP IN OUR SOUTH LATE TODAY WILL ERODE FAIRLY QUICKLY THIS EVENING RESULTING IN CLEAR SKIES IN THE SOUTH AROUND SUNSET. NEAR THE SURFACE A COLD DOME OF HIGH PRESSURE WAS CURRENTLY BUILDING INTO CENTRAL PLAINS WILL CROSS WESTERN KANSAS THROUGH EARLY TONIGHT. THIS EVENING WINDS WILL GO LIGHT AND WITH CLEAR SKIES THE TEMPERATURES SHOULD WILL QUICKLY FALL BACK INTO THE MID 30S TO AROUND 40 DEGREES BY 6Z. AFTER 6Z HOWEVER BOTH THE NAM AND GFS HAS THE SURFACE RIDGE AXIS SHIFTING INTO CENTRAL KANSAS AND LIGHT WEST WINDS ARE FORECAST TO DEVELOP THROUGH THE REMAINDER OF THE NIGHT. WITH WEST WINDS DEVELOPING AFTER MIDNIGHT THE TEMPERATURES MAY BECOME NEARLY STEADY OR FALL ONLY A COUPLE OF MORE DEGREES THROUGH DAYBREAK SO AM CURRENTLY RELUCTANT TO UNDERCUT CURRENT FORECAST OR GUIDANCE SIGNIFICANTLY FOR LOWS OVERNIGHT DESPITE DEWPOINTS IN THE LOW TO MID 20S. WILL THEREFORE STAY CLOSE TO PREVIOUS FORECAST/MET/MAV. AS A RESULT WILL GO AHEAD AN ISSUE A FREEZE WARNING IN AREAS WHERE A HARD FREEZE HAS NOT YET OCCURRED THIS YEAR WEST OF A NESS CITY TO SUBLETTE TO NEAR LIBERAL LINE. FOR COUNTIES FURTHER EAST WILL ISSUE A FROST ADVISORY SINCE LOWS ARE EXPECTED TO RANGE FROM THE UPPER 20S TO LOWER 30S. ON FRIDAY A UPPER LEVEL SHORTWAVE RIDGE AXIS WILL BEGIN TO BUILD ACROSS THE ROCKIES WHICH WILL BACK THE WINDS MORE TO THE WEST IMPROVING THE WEST/NORTHWEST DOWNSLOPE FLOW. THE 12Z THURSDAY ANALYSIS DID INDICATE A WEDGE OF WARMER 850MB TEMPERATURES WAS PRESENT ACROSS WYOMING AND ALL MODELS ARE IN GOOD AGREEMENT WITH THIS WEDGE OF WARMER AIR SPREADING BACK INTO WESTERN KANSAS DURING THE DAY AS THE DOWNSLOPE FLOW IMPROVES. GIVEN THIS 850MB TEMPERATURE TREND, 12Z 2M NAM TEMPERATURES AND 3HOURLY MAX TEMPERATURE GRID FROM THE ECMWF THE PREVIOUS FORECAST APPEARS TO HAVE A DECENT HANDLE WITH THE WARMUP ON FRIDAY. 850MB TEMPERATURE TRENDS ON SATURDAY CONTINUES TO WARM AS WESTERLY DOWNSLOPE FLOW IMPROVES. BASED ON 850MB TEMPERATURE TRENDS, IMPROVING WESTERLY FLOW AND LIMITED CLOUD COVER WILL CONTINUE FAVOR THE WARMER 2M NAM TEMPERATURES OVER THE COOLER GUIDANCE FOR HIGHS SATURDAY AFTERNOON. DAYS 3-7... SOMEWHAT OF AN ACTIVE PATTERN WILL BE IN PLACE FOR THE EXTENDED FORECAST PERIOD WHICH BEGINS SATURDAY EVENING AND EXTENDS THROUGH WEDNESDAY. SATURDAY EVENING HAS THE POTENTIAL TO BE WARM AND BREEZY, BUT THE MODELS ARE CONSISTENT WITH DRIVING A STRONG SHORTWAVE ACROSS THE MISSOURI VALLEY WITH AND ATTENDANT UPPER JET ACROSS THE NORTHERN PLAINS. THIS IS REFLECTED AT THE SURFACE WITH ANOTHER NORTHERN PLAINS AIRMASS GETTING FORCED INTO THE CENTRAL PLAINS BY EARLY SUNDAY WHICH WILL MAKE A PROFOUND IMPACT ON TEMPERATURES SATURDAY NIGHT AND SUNDAY. OVERNIGHT LOWS ARE FORECAST AT A MODEL CONSENSUS FOR THE MOMENT WHICH REVEALS UPPER 30A ACROSS THE AREA. THIS SEEMS REASONABLE AS THERE IS A LACK OF VERY STRONG COLD ADVECTION, BUT WINDS WILL NOT DECOUPLE AND BECOME LIGHT FOR TEMPERATURES TO LIKELY GO BELOW FREEZING. JUST ENOUGH BOUNDARY LAYER MIXING SHOULD BE INFLUENCING THE AREA. AFTER THAT, AS A RESULT OF THE CROSS MOUNTAIN JET FLOW, THE PERIOD FROM SUNDAY INTO MONDAY WILL BRING GRADUAL LEE TROUGHING AND A WARMING TREND WITH TEMPERATURES LIKELY REACHING THE LOW 70S WITH BREEZY SOUTHWEST WINDS BY MONDAY. THE GFS MODEL HAD A COLD BIAS FOR MUCH OF THE SUMMER AND EARLY FALL. AS A RESULT IT SEEMS EVEN MANY OF THE MODEL BLENDS ARE TOO COOL, AND WE'VE ADJUSTED TEMPERATURES WARMER INTO THE LOW 70S FOR MONDAY. WINDS AS WELL WILL LIKELY BE CLOSE TO THE GFSMOS WHICH IS STRONGER THAN ANY OF THE RAW MODEL OUTPUT SOLUTIONS. BEYOND MONDAY, THE MODELS HAVE SIGNIFICANT DIVERGENCE IN THE OVERALL PATTERN EVOLUTION AND HOW THE MESOSCALE IS HANDLED. THE MODELS DO BUCKLE THE UPPER FLOW CREATING STRONG DEFORMATION AND DIFFERENTIAL VORTICITY ADVECTION LATE TUESDAY INTO WEDNESDAY NIGHT. THE GFS IS A BIT SLOWER WITH THE SYSTEM WHILE THE ECMWF IS A LITTLE FASTER AND MUCH MORE AGGRESSIVE IN DEVELOPING PRECIPITATION ALONG THE BAROCLINIC ZONE. A CONSENSUS BETWEEN THIS AND THE DRY GFS RESULTS IN OUR FORECAST OF 20 POPS TUESDAY NIGHT INTO WEDNESDAY, FOLLOWED BY A COOLING BEHIND THE COLD FRONT WITH HIGHS BACK DOWN INTO HE 50S BEHIND THE FRONT ON WEDNESDAY. && .AVIATION... FOR THE 18Z TAF ISSUANCE... CLEAR SKIES ARE EXPECTED TODAY AND TONIGHT DUE TO A HIGH PRESSURE CENTER MOVING EAST ACROSS THE HIGH PLAINS. SOME SHALLOW MOISTURE NEAR THE SURFACE MAY ALLOW GROUND FOG TO DEVELOP, BUT FOG SHOULD NOT BECOME AN ISSUE THAT WOULD MOVE VISIBILITY OUT OF THE VFR CATEGORY. ADDITIONALLY, NORTH WINDS WILL BECOME WEST SOUTHWESTERLY BY THE LATE EVENING AS THE RIDGE AXIS PASSES. && .PRELIMINARY POINT TEMPS/POPS... DDC 29 62 33 70 / 0 0 0 0 GCK 27 62 32 68 / 0 0 0 0 EHA 30 60 35 70 / 0 0 0 0 LBL 27 62 33 70 / 0 0 0 0 HYS 28 62 32 69 / 0 0 0 0 P28 30 63 35 68 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING FROM 2 AM TO 8 AM CDT FRIDAY FOR KSZ063-074>076- 084>086. FROST ADVISORY FROM 2 AM TO 8 AM CDT FRIDAY FOR KSZ064-077-078- 080-081-087>090. && FN18/33/33
Hazardous weather outlook, Oct 27, 3:29 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 329 PM CDT THU OCT 27 2011 KSZ030-031-043>046-061>066-074>081-084>090-281045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 329 PM CDT THU OCT 27 2011 /229 PM MDT THU OCT 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT TEMPERATURES WILL FALL BACK BELOW FREEZING BY EARLY FRIDAY MORNING. WEST OF HIGHWAY 83 THE LOWS FRIDAY MORNING WILL BE PRIMARILY IN THE MID 20S WHICH WILL RESULT IN A KILLING FREEZE. FURTHER EAST TEMPERATURE WILL BE SLIGHTLY WARMER HOWEVER FROST IS LIKELY AS TEMPERATURES FALL BACK INTO THE UPPER 20S TO NEAR 30 DEGREES. A FREEZE WARNING AND A FROST ADVISORY HAVE BEEN ISSUES TONIGHT. PLEASE SEE WEATHER MESSAGE FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON SATURDAY THE RELATIVE HUMIDITY LEVELS ARE FORECAST TO DROP INTO 20S WITH SOUTHERLY WINDS INCREASING TO 15 TO 25 MPH. THIS WILL RESULT IN AN INCREASED THREAT FOR WILDFIRES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 3:29 PM CDT | Frost Advisory | DDC | Barber, Clark, Comanche, Ford, Gray, Hodgeman and 3 more | 17 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.